Missouri, 2014

Tornadoes and Damaging Wind in Missouri, October 13, 2014

October 13, 2014 · NWS PAH · 6 events in 3 counties and zones

A broken squall line oriented from north to south moved slowly eastward across southeast Missouri. Individual storm cells within the line raced north-northeast at 50 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$333,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken squall line oriented from north to south moved slowly eastward across southeast Missouri. Individual storm cells within the line raced north-northeast at 50 to 65 mph. Storm development was fostered by modest solar heating as surface dew points climbed into the mid and upper 60's. Low level confluence ahead of a slow-moving surface low over south central Missouri aided the intensification of the squall line. Strengthening wind fields associated with an upper level trough approaching from the southern Plains contributed to isolated tornadoes with the longer-lived storms. Strong low-level winds, around 50 knots at 1 kilometer above the ground, enhanced the risk of mesovortices and isolated tornadoes within the squall line despite a dearth of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 13, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Oct 13, 11:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT Mon Oct 13 2014

.UPDATE...
Issued at 1227 PM CDT MON OCT 13 2014

The AVIATION discussion has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 350 AM CDT MON OCT 13 2014

Decided not to issue a Flash Flood Watch at this time. The latest
HRRR has the main line into Carter and Ripley counties around 18Z
and to the Mississippi River by 21Z this afternoon. Looking at
current radar mosaics, it appears that the latest HRRR may even be
a bit slow. Anyway, followed it fairly closely in timing the main
band through the area in the PoP grids. This is a bit faster than
the previous forecast.

The main convective band may hang up a bit tonight over the
Pennyrile and southwest Indiana, and that is where the heaviest
rain is likely to fall. Using the latest HPC QPF gives that region
2.5"-3" through tonight, which is below 3 hour FFG. Certainly
could see some nuisance issues, but nothing widespread or
significant is expected based on the QPF and FFG. If the FFG is
lowered after this morning's rains are processed, then the day
shift can re-evaluate.

The 00Z models and the latest HRRR indicate that some scattered
convection will be possible over much of the area through midday,
but then it should dry out, as the main convective band begins to
move through the region. Still cannot rule out a strong storm
through midday, if they become surface-based late this morning.
Damaging winds and hail would be the primary concern.

Wind fields will increase significantly later this afternoon,
presumably with the main band. However, as the line is pushed
faster to the east, there is some concern that it may outrun the
strongest wind fields. Either way there will be plenty of 0-3km
helicity to support rotating updrafts and the 0-1km shear will be
quite strong. The bottom line is that damaging winds and some
tornadoes will be possible. If a supercell can get going just
ahead of the line or persist within the line, a more significant
damaging wind and tornado threat can be expected.

As for timing, figure that the main line will enter Ripley and
Carter counties near 18Z, and push east of the area just after
06Z. That would result in a 12 hour window for severe weather and
heavy rainfall.

Will have to keep good chance PoPs going throughout the region
Tuesday through Wednesday due to the proximity of the upper low,
and the presence of a weak surface trough. The best coverage of
showers is expected Wednesday as the upper low moves right
overhead.

.LONG TERM...(Wednesday through Sunday)
Issued at 350 AM CDT MON OCT 13 2014

The GFS continues to slow down the departure of the pesky upper
level low that will be with us for most of the early part of this
week. Yesterdays 00Z GFS run indicated that the low would be exiting
on Wednesday and now, todays 00Z run indicates that it will be more
like Wednesday night. The 00Z ECMWF is now very similar to the 00Z
GFS. Therefore, chances for showers will continue Wednesday
night/Thursday but chances will be greatest in the east/northeast.

After this system pulls out of the area, a weak/dry front moves
through the area on Friday, followed by high pressure that will keep
us dry through Sunday. Another system may bring us a chance for more
precipitation on Sunday night, but confidence is not high yet so
will keep chances low.

After one more day in the 60s on Thursday, we should finally see
readings into the 70s on Friday, but cool off a bit on Saturday and
Sunday behind the weak cold front.

&&

.AVIATION...
Issued at 1227 PM CDT MON OCT 13 2014

Numerous showers and thunderstorms will cross the TAF sites from
west to east throughout the first few hours of the period. Some
storms may be severe and will produce locally heavy rainfall. MVFR
cigs/vsbys will prevail will the passage of the storms, however
brief IFR conditions may occur. In the wake of the area of
preciptation, IFR cigs and/or vsbys and patchy drizzle will
prevail through the overnight hours. Conditions should become MVFR
toward the end of the period. Southerly winds at 12-14 knots
gusting to 20-22 knots will drop off to AOB 10 knots overnight,
then pick back up from the south southwest at 10-12 knots with
gusts up to 20 knots after 15-16Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Oct 13, 3:27 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT MON OCT 13 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT MON OCT 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
REGION THROUGH MIDDAY. A VIGOROUS LINE OF STORMS IS EXPECTED TO
MOVE EAST INTO CARTER AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI
AROUND NOON...REACH THE MISSISSIPPI RIVER AROUND 3 PM...AND THEN
PROGRESS EASTWARD ACROSS THE REMAINDER OF THE AREA THROUGH 9 PM.

SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THIS AFTERNOON AND
EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES
WITHIN THE MAIN LINE OF STORMS. THE POTENTIAL EXISTS FOR DAMAGING
WINDS IN EXCESS OF 75 MPH OVER THE ENTIRE REGION. A FEW STRONG
TORNADOES WILL ALSO BE POSSIBLE OVER PORTIONS OF SOUTHEAST
MISSOURI...GENERALLY NEAR THE BOOT HEEL REGION. LARGE HAIL WILL BE
POSSIBLE MAINLY WITH ANY THUNDERSTORMS THAT CAN DEVELOP AHEAD OF
THE LINE.

LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS
TODAY...AND WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF
STORMS THIS AFTERNOON AND TONIGHT. TOTAL RAINFALL THROUGH TONIGHT
WILL GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST
AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND
PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE
EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGHOUT THE AREA THIS AFTERNOON
AND EVENING.

DRS

The radar

The Paducah radar (KPAH), 143 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Butler

When
October 13, 12:00 PM CST
Where
Butler County, Qulin
Reported by
Public
Coordinates
36.600, -90.270

A rain-wrapped funnel cloud was reported by the general public.

Tornado, Stoddard

When
October 13, 12:30 PM CST to 12:40 PM CST
Where
Stoddard County, 3.07 mi NW of Acorn Ridge to 1.71 mi ENE of Kinder
Rating
EF1
Path length
7.35 mi
Path width
75 yd
Continued into
Bollinger, Mo (PAH)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.950, -90.111

The tornado snapped and uprooted numerous trees. About three miles west of Puxico at the start of the damage path, a tree fell on a home. Peak winds were estimated near 105 mph. As the tornado crossed County Road 234 into Bollinger County, it uprooted a tree, which brought down a power line.

Tornado, Bollinger

When
October 13, 12:40 PM CST to 12:43 PM CST
Where
Bollinger County, 1.37 mi WSW of Sturdivant to 1.79 mi NW of Sturdivant
Rating
EF1
Path length
2 mi
Path width
75 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
37.041, -90.042

The tornado continued into Bollinger County from Stoddard County along County Road 234. Several trees were snapped on County Road 624 at the end of the damage path. Peak winds were estimated near 105 mph.

Tornado, Bollinger

When
October 13, 12:45 PM CST to 12:58 PM CST
Where
Bollinger County, 3 mi SE of Zalma to 6.5 mi NE of Zalma
Rating
EF1
Path length
7.16 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.119, -90.041

The tornado destroyed two small barns and a few small silos. The silos were blown toward the west across a road. A mobile home was shifted off its foundation. At a residence next to the mobile home, the roof of the front porch was blown over the house. A carport collapsed on vehicles. Minor damage occurred to a home, mainly to windows. Numerous trees were snapped and uprooted along the path. One tree landed on a house. A 40-by-60 foot shed was destroyed. Peak winds were estimated near 105 mph.

Tornado, Bollinger

When
October 13, 1:02 PM CST to 1:04 PM CST
Where
Bollinger County, 0.75 mi SW of Leopold to 1.25 mi NE of Leopold
Rating
EF1
Path length
2 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.242, -89.940

The tornado damaged a few barns, throwing debris across a yard and buckling a barn roof. Several trees were uprooted and snapped along the path. Peak winds were estimated near 95 mph.

Thunderstorm Wind, Bollinger

When
October 13, 1:20 PM CST
Where
Bollinger County, 1.79 mi NE of Huskey
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.348, -89.877

Trees were snapped along Highway 34 near the Cape Girardeau County line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 541964, 541972, 542334, 541974, 541978, 541968.